Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Kansas City, MO

May 28, 2019Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 28, 2019, 5:26 PM CDT for Atchison County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 5:26 PM CDT (22:26 UTC)
Expired
May 28, 2019, 6:00 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Atchison County, KS

The radar

The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS53 KEAX 282226
SVREAX
KSC005-282300-
/O.NEW.KEAX.SV.W.0113.190528T2226Z-190528T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
526 PM CDT Tue May 28 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northeastern Kansas...

* Until 600 PM CDT.

* At 526 PM CDT, a severe thunderstorm was located near Denison, or
  near Valley Falls, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Atchison, Effingham, Lancaster, Muscotah, Farmington, Huron and
  Arrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9556 3965 9535 3955 9515 3942 9535
      3942 9557
TIME...MOT...LOC 2226Z 217DEG 41KT 3935 9558 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
2 follow-up statements
890 
WWUS53 KEAX 282236
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
536 PM CDT Tue May 28 2019

KSC005-282300-
/O.CON.KEAX.SV.W.0113.000000T0000Z-190528T2300Z/
Atchison KS-
536 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WESTERN ATCHISON COUNTY...

At 536 PM CDT, a severe thunderstorm was located near Muscotah, or 8
miles north of Valley Falls, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Effingham, Lancaster, Muscotah, Huron and Arrington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9527 3942 9544 3942 9557 3965 9556
      3965 9535
TIME...MOT...LOC 2236Z 214DEG 41KT 3946 9552 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
928 
WWUS53 KEAX 282254
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
554 PM CDT Tue May 28 2019

KSC005-282304-
/O.EXP.KEAX.SV.W.0113.000000T0000Z-190528T2300Z/
Atchison KS-
554 PM CDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ATCHISON COUNTY WILL
EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.

LAT...LON 3961 9527 3942 9544 3942 9557 3965 9556
      3965 9535
TIME...MOT...LOC 2254Z 217DEG 41KT 3959 9540 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:25 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 28, 3:25 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
325 PM CDT Tue May 28 2019

.Discussion...
Issued at 324 PM CDT TUE MAY 28 2019

The main concern with this forecast continues to be the potential
for severe weather, with large hail, damaging winds, and tornadoes
possible, and flash flooding likely.

Early in the day and ongoing convection has added a bit of a wrench
into the outlook for this afternoon. The storms that moved across
northern MO earlier today helped reinforce an existing boundary
and also lay down a new boundary in our northeastern zones.
Synoptically, a stationary front is draped along the Missouri
River valley. This front was likely reinforced by the outflow and
the colder post- storm airmass in northern MO. As a result, we
have temperatures ranging from the lower 60s in northern MO to
the upper 70s in our southern zones. These warm temperatures are
in spite of thick low to mid-level cloud coverage. Models seem to
be resolving the low clouds well and the 18Z KTOP sounding shows
that there is minimal inhibition in the warm sector. Forecast
soundings show this as well and the end result of the low clouds
is to basically weaken low level lapse rates. Above this layer,
steep lapse rates exist. Given the steep mid-level lapse rates,
large hail is expected with any storm throughout the forecast
area. The weaker low level lapse rates may limit the damaging
wind potential. The tornado risk will remain and will likely
increase as stronger low-level flow moves over the region. This
will enhance the low-level helicity values after 22/23Z.
Additionally, if any storm is able to move along the boundary, the
tornado risk will increase significantly. The problem is that the
boundary is oriented west to east and right moving supercell
motion is northeast. It's not out of the question but there's a
stronger possibility of storms crossing the boundary and briefly
interacting with it than anchoring to it.

For the flash flood potential, the underlying conditions are
obviously saturated with most rivers in flood across the forecast
area. Flash flood guidance is very low and any new convection
exacerbates the ongoing issues. Earlier today, storms that moved
through the northeastern portions of the forecast area produced over
2 inches of rain in a short period of time. This a a testament to
the very high precipitable water values in excess of 1.6" across
the area and overspreading the warm front. So storms that are
north of the front will still be capable of very heavy rainfall.
In fact, north of the front should see the most widespread
rainfall, another 1 to 2 inches expected from this afternoon
through tonight. There will likely be pockets of heavier rain,
depending on where storms track and whether they train or not.
Rain should move east of the area tomorrow morning. There may be
some lingering showers/storms after 12Z tomorrow but the heaviest
rains will have moved away. So the flash flood watch ending at 12Z
looks good for now. The only change was to add a county of rows
southward.

For Wednesday into Wednesday night, the Tuesday/Tuesday night
convection will help push the front south of the forecast area.
There may be some showers/storms in our far southern area, but it
looks like the heaviest rain will stay south of our area. Finger
crossed, we can start to dry out, at least for a few days.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1235 PM CDT TUE MAY 28 2019

An active weather scenario is expected to evolve this afternoon/
evening. First, an initial round of storms moving into
northeastern KS will move into northwestern MO early this
afternoon. This round should stay north of the KC terminals and
just impact KSTJ. Another round of storms should move through late
this afternoon to this evening. This round looks like it would be
severe and affect all the terminals. After storms move through,
MVFR ceilings are possible overnight into tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Wednesday morning for KSZ102.

MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
     011>017-020>025-032-033.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 28, 4:29 AM CDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue May 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue May 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread severe storms are possible this afternoon and evening.
 Hazards include strong to damaging winds, large hail, and a few
 possible tornadoes. Flash flooding is possible tonight into
 Wednesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Storms capable of producing large hail and strong wind gusts are
 possible Wednesday afternoon and evening before dry conditions
 return to the area late Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 28, 5:01 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
501 PM CDT Tue May 28 2019

MOZ003>005-013-014-282230-
Daviess MO-De Kalb MO-Worth MO-Gentry MO-Harrison MO-
501 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WORTH...NORTHWESTERN
DAVIESS...GENTRY...SOUTHWESTERN HARRISON AND NORTH CENTRAL DEKALB
COUNTIES UNTIL 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Albany, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethany, Albany, King City, New Hampton, Darlington, Mcfall,
Fairport, Ford City and Martinsville.

This includes Interstate 35 in Missouri between mile markers 88 and
96.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Missouri.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Missouri.

LAT...LON 4047 9419 4026 9392 3991 9441 4014 9461
TIME...MOT...LOC 2201Z 223DEG 49KT 4012 9437

Barham
Local storm report, May 28, 5:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     5 S BRIMSON             40.08N 93.75W
05/28/2019  E60 MPH          GRUNDY             MO   EMERGENCY MNGR

&&

SGA
Local storm report, May 28, 5:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLASH FLOOD      BETHANY                 40.27N 94.03W
05/28/2019                   HARRISON           MO   PUBLIC

            VEHICLES STRANDED IN FLOOD WATERS IN
            BETHANY.

&&
Special weather statement, May 28, 5:15 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
515 PM CDT Tue May 28 2019

MOZ004>006-013-014-282300-
Mercer MO-Daviess MO-De Kalb MO-Gentry MO-Harrison MO-
515 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIESS...
SOUTHEASTERN GENTRY...WESTERN MERCER...SOUTHEASTERN HARRISON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pattonsburg, or 11 miles southwest of Bethany, moving northeast at 65
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bethany, Ridgeway, Gilman City, Pattonsburg, Cainsville, Coffey,
Mcfall, Mount Moriah, Pleasanton and Santa Rosa.

This includes Interstate 35 in Missouri between mile markers 75 and
100.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Missouri.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Missouri.

LAT...LON 4058 9374 4027 9374 4026 9376 4018 9376
      3996 9424 4011 9438
TIME...MOT...LOC 2215Z 229DEG 55KT 4014 9417

Barham
Local storm report, May 28, 5:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      SPICKARD                40.25N 93.59W
05/28/2019                   GRUNDY             MO   EMERGENCY MNGR

            SIGNIFICANT STREET FLOODING IN SPICKARD.

&&
Local storm report, May 28, 5:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      ALBANY                  40.25N 94.33W
05/28/2019                   GENTRY             MO   EMERGENCY MNGR

            ALBANY IS CUT OFF FROM ALL FOUR DIRECTIONS
            OF MAJOR ROUTES OF TRAVEL. WATER AND DEBRIS
            OVER THE ROADWAY.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:47 PM CDTSevere Thunderstorm WarningEAXDoniphan28 min
May 28, 2:07 PM CDTFlash Flood WarningEAXDoniphan6 hr
May 28, 2:22 PM CDTSevere Thunderstorm WarningEAXDoniphan23 min
May 28, 3:07 PM CDTSevere Thunderstorm WarningEAXDoniphan23 min
May 28, 5:49 PM CDTSpecial Weather StatementEAXDoniphan41 min
May 28, 6:14 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte46 min
May 28, 6:17 PM CDTTornado Warning Tornado observedEAXJohnson, Leavenworth28 min
May 28, 6:33 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatEAXJohnson, Leavenworth, Wyandotte42 min
May 28, 6:47 PM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
May 28, 6:51 PM CDTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.